South Carolina, 2020

Tornado and Hail in South Carolina, May 5, 2020

May 5, 2020 · NWS CAE · 13 events in 4 counties and zones

Upper energy and a surface wave of low pressure moved east and interacted with a nearly stationary surface front, which combined with strong atmospheric instability and shear, led to a band of supercells that tracked east across the northern Midlands of SC producing large hail and a tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

Upper energy and a surface wave of low pressure moved east and interacted with a nearly stationary surface front, which combined with strong atmospheric instability and shear, led to a band of supercells that tracked east across the northern Midlands of SC producing large hail and a tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at May 5, 2:07 AM EST, 1 hour 37 minutes earlier.

Area forecast discussion, May 5, 2:07 AM EST, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
307 AM EDT Tue May 5 2020

.SYNOPSIS...
Front stalled from the Upstate southeast to the coast, just
south, but paralleling I-26 will begin to gradually nudge
northward overnight. This boundary will lift to the NC/SC line
on Tuesday with severe threat again Tuesday evening. A cold
front push through Tuesday night. A much cooler and drier
airmass expect behind this system late week.

&&

.NEAR TERM /THROUGH TONIGHT/...
A boundary is currently draped over the forecast area with
scattered storms developing mainly to the north producing some
hail. While discrete storm activity has diminished in the
northern forecast area, a MCS continues to move through the SC
Upstate enhanced by shortwave energy and upper level divergence.
While some HiRes models do indicate a weakening trend, the line
of storms is bowing as it moves due east. While this system
remains strong enough to continue to propagate on its own, there
is some ML CAPE exceeding 1000 J/KG in central SC. Do expect
this line to continue its eastern movement with the main threat
damaging wind gusts, although hail and downpours will be
possible, mainly across the northern Midlands.

After this system moves through, the front is expected to lift
north of the area which should lead to another unseasonably warm
day with highs in the 80s and low 90s with breezy southwest
winds allowing for additional warm air advection through the
day. With the front stalling once again another chance for
storms to develop along it, although again the best upper level
forcing looks to be in the northern forecast area as shortwave
energy moves along the NC/SC border. HiRes ensemble mean keeps
significant instability in the northern FA, which makes sense
with temps well above average and moisture more than sufficient.
Shear will remain significant with forecast soundings for
Lancaster also indicating steep mid level lapse rates. As a
result, strong winds, large hail will be possible and even
isolated tornadoes cannot be completed ruled out. This is very
dependent on where exactly the front sets up but will have to
keep a close eye on areas in the northern Midlands. Cold front
will push through tonight with winds remaining elevated, keeping
temperatures in the upper 50s and 60s overnight, although this
front will usher in a much drier and cooler airmass behind it.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Models remain fairly consistent that the cold front will push
through the forecast area by Wednesday morning, keeping the area
dry through the day. The models show a deep trough developing
across the eastern portion of the country Wednesday night into
Thursday. It will be breezy overnight as the pressure gradient
will still be fairly tight between the strengthening area of low
pressure along the New England coast and high pressure building
in from the Plains. On Thursday, high pressure will continue
settle southward to the Gulf coast and Southeast by Thursday
night. The weather looks dry through the period with
temperatures below normal for the period. Expect highs in the
upper 60s to lower 70s with overnight lows in the 40s

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Deep trough remains across the eastern CONUS into the weekend,
with temperatures below normal through the period. Friday night
into Saturday will see the next chance for rainfall as the next
system moves through the region. Moisture will once again be
somewhat limited ahead of the front which will also limit
instability along the front. Will carry chance pops Friday
night with the frontal passage.

Cooler and drier weather is again expected Saturday and Sunday
behind the exiting cold front as high pressure settles in over
the region. High temperatures will generally be in the 70s with
lows in the 40s to lower 50s.

&&

.AVIATION /07Z TUESDAY THROUGH SATURDAY/...
VFR Conditions expected to continue over the next 24 hours.

A boundary is currently draped over the forecast area but looks
to be north of the terminals, nearest to CAE/CUB. Some storms
have developed to the north where there has also been an upper
level shortwave pushing through. A second batch of storms will
push into the SC Upstate later tonight but continues to exhibit
a easterly motion, which should keep the bulk of storm activity
north of the terminals through the night. Kept VCSH in CAE/CUB
but think convective activity should remain further north. Some
stratus may develop around sunrise this morning, especially in
areas that receive significantly rainfall overnight but at this
point, kept the cloud deck scattered at all the terminals,
keeping VFR conditions. With the boundary lifting further north
today, expect WSW winds with gusts as high as 15 to 20 knots. A
cold front will move through the area tonight which may lead to
some lower CIGs but VFR conditions still expected to continue.

EXTENDED AVIATION OUTLOOK...A cold front will move into the
area Friday into Friday night with possible restrictions in
showers and thunderstorms.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

In the hours before

Special weather statement, May 4, 11:29 PM EST, 4 hours 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
1229 AM EDT Tue May 5 2020

SCZ016-022-116-050500-
Chesterfield SC-Southern Lancaster SC-Kershaw SC-
1229 AM EDT Tue May 5 2020

...Strong Thunderstorms Will Impact Portions of northwestern
Chesterfield...Southern Lancaster and northern Kershaw Counties Until
100 AM EDT....

At 1228 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Buford, or 13 miles east of Lancaster,
moving east at 35 mph.

  HAZARD...gusty winds 35 to 45 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Pageland, Carolina Sandhills Wildlife Refuge, Buford, Jefferson,
Ruby, Mount Croghan, Chesterfield Ruby Middle School, High Point Fire
Station, Tradesville, Bay Springs Fire Station, Forty Acre Rock
Preserve, Taxahaw and Central High School.

LAT...LON 3481 8012 3455 8014 3464 8066 3482 8062
TIME...MOT...LOC 0428Z 273DEG 30KT 3471 8055

HC
Special weather statement, May 5, 12:17 AM EST, 3 hours 27 minutes before
Special Weather Statement
National Weather Service Columbia SC
117 AM EDT Tue May 5 2020

SCZ016-050545-
Chesterfield SC-
117 AM EDT Tue May 5 2020

...Strong Thunderstorms Will Impact Portions of east central
Chesterfield County Until 145 AM EDT....

At 117 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 9 miles east of Carolina Sandhills Wildlife
Refuge, or 12 miles southwest of Cheraw, moving east at 35 mph.

  HAZARD...gusty winds 40 to 50 mph and up to penny sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Cheraw, Cheraw State Park, Society Hill, Patrick and Cheraw Fish
Hatchery.

LAT...LON 3460 7981 3453 7983 3453 7984 3451 7986
      3449 7990 3450 7991 3449 7993 3453 8015
      3469 8014 3470 7987 3467 7985 3465 7980
      3464 7980 3461 7978
TIME...MOT...LOC 0517Z 271DEG 32KT 3459 8007

HC
Special weather statement, May 5, 3:28 AM EST, 16 minutes before
Special Weather Statement
National Weather Service Columbia SC
428 AM EDT Tue May 5 2020

SCZ020-050845-
Newberry SC-
428 AM EDT Tue May 5 2020

...Strong Thunderstorms Will Impact Portions of central Newberry
County Until 445 AM EDT....

At 427 AM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Newberry, moving east at 50 mph.

  HAZARD...strong winds up to 50 mph.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of this storm include...
Newberry, Prosperity, Newberry College, Newberry County Airport,
Little Mountain, Pomaria, Silverstreet, Newberry County Detention
Center, US-176 and SC-34 Crossroads and Mid-Carolina High School.

This includes Interstate 26 between mile markers 68 and 84.

LAT...LON 3437 8138 3424 8142 3420 8142 3416 8168
      3418 8170 3417 8171 3419 8173 3418 8174
      3436 8169 3441 8141
TIME...MOT...LOC 0827Z 276DEG 45KT 3425 8163

HC

The radar

The Columbia radar (KCAE), 110 km away, was scanning. The volume nearest the first event began at 08:44 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind, 6 hail, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Chesterfield

When
May 5, 3:44 AM EST to 3:50 AM EST
Where
Chesterfield County, 2.37 mi WNW of Dudley
Measured
60 kt (69 mph) estimated gust
Reported by
911 Call Center
Coordinates
34.790, -80.490

Chesterfield Co SC dispatch reported multiple trees down on SC 207 between Pageland and the NC border. Time estimated.

Hail, Lancaster

When
May 5, 5:57 PM EST to 6:00 PM EST
Where
Lancaster County, 4.49 mi WSW of Douglas
Measured
1.5 in hail
Reported by
Public
Coordinates
34.640, -80.870

Public reported ping pong ball size hail in the Edgewater community SW of Lancaster. The report was submitted via social media with a video.

Tornado, Lancaster

When
May 5, 5:58 PM EST to 6:07 PM EST
Where
Lancaster County, 7.26 mi SW of Cauthens Xrds to 6.75 mi SSW of Cauthens Xrds
Rating
EF2
Path length
4.96 mi
Path width
200 yd
Reported by
NWS Storm Survey
Coordinates
34.558, -80.873

A tornado touched down west of Great Falls in Chester Co SC (see Storm Data for South Carolina, Northwest, for more information on the tornado in Chester Co). The tornado moved to the SE and crossed into Lancaster Co SC at the Catawba River near Pickett Island. The tornado strengthened as it crossed the Catawba River and entered SW Lancaster County. The tornado moved to the SE, producing significant tree damage, with numerous large hardwood and softwood trees uprooted or snapped. The most significant damage occurred between Green Rd and Cedar Creek Rd near Mount Carmel Rd where estimated winds were up to 115 mph. A tree also fell on a vehicle on Cedar Creek Rd. The tornado then crossed Cunningham Quarters Rd, before dissipating near Mable Anthony Rd.

This supercell thunderstorm also produced large hail in Chester Co SC (see Storm Data for South Carolina, Northwest) and in Lancaster Co and N Kershaw Co (See Storm Data for South Carolina, Central for additional hail information).

Thunderstorm Wind, Lancaster

When
May 5, 6:01 PM EST to 6:04 PM EST
Where
Lancaster County, 5 mi WSW of Cauthens Xrds
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.590, -80.850

A trained spotter reported a large swath of downed trees near Green Rd and Cedar Creek Rd in SW Lancaster Co SC.

Thunderstorm Wind, Lancaster

When
May 5, 6:17 PM EST to 6:20 PM EST
Where
Lancaster County, 1.79 mi SE of Heath Spgs
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.580, -80.650

A large tree was downed on Kershaw Camden Hwy (US Hwy 521) between the towns of Heath Springs and Kershaw.

Thunderstorm Wind, Lancaster

When
May 5, 6:22 PM EST to 6:25 PM EST
Where
Lancaster County, 1.14 mi E of Kershaw to 1.71 mi E of Kershaw
Measured
91 kt (105 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
34.550, -80.560

An NWS Storm Survey determined that a very strong downburst occurred just east of the town of Kershaw along Arbor Dr, just before Woodhaven Rd. The damage was primarily to trees between Arbor Dr and Woodhaven Rd, with many trees uprooted and some snapped. Peak wind gusts were estimated to be near 105 MPH.

Thunderstorm Wind, Lancaster

When
May 5, 6:25 PM EST to 6:28 PM EST
Where
Lancaster County, 0.69 mi S of Kershaw
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.540, -80.580

A tree fell on a house along Matson Rd in the town of Kershaw.

Hail, Kershaw

When
May 5, 6:50 PM EST to 6:53 PM EST
Where
Kershaw County, Bethune
Measured
2.5 in hail
Reported by
Emergency Manager
Coordinates
34.420, -80.350

Kershaw Co SC Emergency Manager reported tennis ball size hail near Bethune.

Hail, Kershaw

When
May 5, 6:50 PM EST to 6:53 PM EST
Where
Kershaw County, 0.69 mi N of Bethune
Measured
2 in hail
Reported by
Public
Coordinates
34.430, -80.350

Public reported egg size hail via social media, along with a video and a photo.

Hail, Chesterfield

When
May 5, 7:00 PM EST to 7:02 PM EST
Where
Chesterfield County, 2.84 mi S of Mc Bee
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
34.429, -80.246

Trained spotter reported, via social media with photos included, hail slightly larger than a quarter at 2300 Union Church Rd in McBee. Time estimated.

Hail, Lancaster

When
May 5, 7:25 PM EST to 7:28 PM EST
Where
Lancaster County, Kershaw
Measured
0.75 in hail
Reported by
Public
Coordinates
34.550, -80.580

Public reported, via social media, a photo indicating penny size hail near the town of Kershaw.

Hail, Kershaw

When
May 5, 7:31 PM EST to 7:34 PM EST
Where
Kershaw County, 8.66 mi NE of Westville
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
34.546, -80.502

Trained spotter reported golf ball size hail along Neds Creek Rd in N Kershaw Co. Time estimated.

Thunderstorm Wind, Newberry

When
May 5, 7:55 PM EST to 8:00 PM EST
Where
Newberry County, 2.53 mi SW of Kinards
Measured
60 kt (69 mph) estimated gust
Reported by
Law Enforcement
Coordinates
34.353, -81.800

SCHP reported tree in roadway on Bush River Rd near Hwy 560 near the Laurens Co line SW of Kinards. Time estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2020Every state in 2020This day in weather historyThe tornado archive for South Carolina, 2020Warnings in South Carolina, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887859, 887863, 887879, 887864, 887865, 887868, 887866, 887882, 887884, 887887, 887888, 887889, 887890.